What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 1:52 PM MST, 14 minutes earlier.
Area forecast discussion, May 22, 1:52 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Sat May 22 2021
.SHORT TERM...(This evening through Monday night)
Issued at 250 PM MDT Sat May 22 2021
This active pattern of afternoon showers and thunderstorms
continues this afternoon and into the nighttime hours. A tight
frontal boundary is keeping the cold air and low cloud ceilings in
far southeast Wyoming and the Nebraska panhandle. Temperatures on
the south side are in the 60s and 70s with dewpoints in the 60s,
whereas temperatures on the north side are in the 40s to 50s with
dewpoints in the 40s. The big question will be what the
convection does as it crosses the frontal boundary into the colder
temperatures and if it is able to sustain itself.
Key Messages:
1) There is a Marginal (level 1 of 5) to Slight (level 2 of 5) Risk
of severe weather for southeast Wyoming and western Nebraska
Saturday and Sunday. The greatest confidence for isolated strong
to briefly severe thunderstorms containing large hail (up to golf
ball sized), gusty winds (greater than 60 MPH), and heavy
rainfall, is in Cheyenne and Morrill Counties. A brief landspout
can also not be ruled out for these areas.
2) The thunderstorms will form down in Colorado, then move
northward. As they cross into the cold temperatures, they will
likely weaken and move off northeastward.
3) There is a chance for flash flooding in the Mullen burn scar
this afternoon and evening if showers and thunderstorms
continuously move over the region.
Weather details:
Northerly winds have kept low clouds and fog in southeast Wyoming
and western Nebraska, limiting the severe potential for much of
the area. But, as the storms move up from Colorado and this
stratiform precipitation that is currently falling continues to
fall, it will erode the steep caps in place right now. If the caps
do erode, Laramie, Platte, Goshen, Kimball, and Banner counties
may also experience strong to briefly severe thunderstorms this
evening. As of right now though, there is too much CIN compared to
the very little CAPE to expect much of anything except stratiform
precipitation for Laramie, Platte, Goshen, Kimball, and Banner
counties.
Sunday, current HiRes guidance shows a strong line of storms
developing along the I-25 corridor around 1-2 PM MDT, pushing all
the way through the Nebraska panhandle by 8 PM MDT. The main
hazards in the strongest storms will strong, gusty winds above 60
MPH, hail up to golf ball sized, and brief heavy rainfall. CAPE
values 1,000-1,500 J/kg combined with strong shear values oriented
parallel to the boundary will contribute to strong thunderstorm
formation. The greatest risk will be in the Nebraska panhandle.
Monday, conditions dry out and some strong winds as a ridge moves
into the region. Strongest winds are expected to be up to 50 MPH
in northern Carbon County. Dewpoints drop to the 20s and 30s
across southeast Wyoming and western Nebraska.
.LONG TERM...(Tuesday through Saturday)
Issued at 250 PM MDT Sat May 22 2021
Models still on track for the later part of next week with some
embedded shortwaves pulsing through the region. This pattern should
remain fairly consistent through late Tuesday as the upper level low
is absorbed into the main flow. Some minor ridging is expected ahead
of the shortwave feature. As we head towards the middle of the week,
there is a chance for some afternoon rain and thunderstorms on
Wednesday evening, with minor moisture advected into the region
ahead of a minor trough digging east/southeast. Otherwise, drier air
and much more pleasant conditions are expected with a ridging
pattern into the region through Memorial Day Weekend. Afternoon high
temperatures will trend above normal ranging from the the mid 70s to
low 80s across southeastern Wyoming and the Nebraska Panhandle.
Unfortunately, with these warmer and drier pattern, fire weather
concerns begin to creep up with this weekend showing RH values in
the low teens and some wind gusts upwards in the 25 mph range
towards the western region of the CWA.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat May 22 2021
The main concern with this forecast is when the lower ceilings are
expected to move out of the area. Latest surface observations and
webcams in the Nebraska panhandle were showing areas of dense fog
in the higher elevations mainly above 4000ft while on the Wyoming
side, the cloud deck is a little higher due this cloud deck being
thinner which is allowing for more solar radiation to penetrate
the surface. These ceilings should begin to climb slowly towards
the MVFR category in some locals during the remainder of the
afternoon in response to better pressure falls. If these IFR
ceilings persist longer into the afternoon, our convection chances
will most likely be delayed until the late in the day or evening.
For now, the best chances of convection will be in the Nebraska
Panhandle this evening in response to the convection developing
over northeast Colorado. However, we are not anticipating much
more than a couple of storms that may produce some hail up to
quarter size. Confidence is fairly low that we will see anything
larger than dime size. Meanwhile, the fog and low IFR ceilings
will move back into the picture tonight.
&&
.FIRE WEATHER...
Issued at 250 PM MDT Sat May 22 2021
Chances of showers and thunderstorms through Saturday and Sunday
afternoon and evening for southeast Wyoming and western Nebraska.
As the storms move through there is a chance of a wetting rain
across Carbon County, WY, and Cheyenne and Morrill Counties, NE.
Starting Monday we go into a pattern of very dry and windy
elevated to critical fire weather conditions in southeast Wyoming
and western Nebraska. Fuels are still in green-up and are not
likely to burn, so Red Flag Warnings will not be issued, unless
the fuel status changes.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...LK
LONG TERM...MD
AVIATION...REC
FIRE WEATHER...LK
Hazardous weather outlook, May 22, 4:20 AM MST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
520 AM MDT Sat May 22 2021
NEZ019>021-054-055-WYZ117>119-231130-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
520 AM MDT Sat May 22 2021
This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated strong to briefly severe storms will be possible this
afternoon after 2 to 3pm through 9 to 10pm across Cheyenne County
west to Kimball, Laramie and perhaps into Banner and Morrill
Counties. Main hazards will be quarter to ping-pong size hail,
localized 40-60 mph winds, and a brief landspout tornado can't be
ruled out. Storms will decrease in coverage through the
evening hours.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Another round of strong to severe storms is expected to occur as a
squall line develops in far east Wyoming early Sunday afternoon
and sweeps across much of the Nebraska Panhandle through the
afternoon hours. Main hazards will be straight-line winds of 60
to 70 mph, quarter to ping-pong hail and a brief tornado can't be
ruled out as well. Storms will end and push east into central
Nebraska by 6 to 7pm.
Gradient winds will increase Sunday afternoon through Monday and
reach upwards 30 to 40 mph as a strong weather system moves
through behind the squall line.
.Spotter information statement...
Spotter activation will be needed today and again Sunday.
NEZ002-003-095-096-WYZ101>113-115-116-231130-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Laramie Valley-
South Laramie Range-
520 AM MDT Sat May 22 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers an a few thunderstorms will occur this
afternoon. Occasional lighting and brief moderate rain could
occur.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Another round of strong to severe storms is expected to occur as a
squall line develops in far east Wyoming early Sunday afternoon
and sweeps across much of the Nebraska Panhandle through the
afternoon hours. Main hazards will be straight-line winds of 60
to 70 mph, quarter to ping-pong hail and a brief tornado can't be
ruled out as well. Storms will end and push east into central
Nebraska by 6 to 7pm.
Gradient winds will increase Sunday afternoon through Monday and
reach upwards 30 to 40 mph as a strong weather system moves
through behind the squall line.
.Spotter information statement...
Spotter activation will be needed Sunday.
WYZ114-231130-
Snowy Range-
520 AM MDT Sat May 22 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered rain showers and a few weak to at times, moderate
thunderstorms could occur across the Snowys and near the Mullen
Burn Scar this afternoon from 1pm to 8pm. Overall flash flooding
risk is low but could become moderate if storms move over the same
area this afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The flash flooding risk on the Mullen Burn Scar will be none to
limited Sunday and through early next week with a drier pattern in
place.
.Spotter information statement...
Spotter activation may be needed today.
In the hours before
Special weather statement, May 22, 8:09 AM MST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
909 AM MDT Sat May 22 2021
WYZ117-221800-
South Laramie Range Foothills-
Including the cities of Whitaker, Federal, and Horse Creek
909 AM MDT Sat May 22 2021
Patchy dense fog has formed along Interstate 25 from Cheyenne up
to Wheatland. Patches of visibilities less than a quarter mile
are likely until around noon. Maintain caution if traveling by
keeping distance between vehicles and turning your headlights on.
LK
Special weather statement, May 22, 11:03 AM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1203 PM MDT Sat May 22 2021
NEZ002-003-019>021-054-055-095-096-222000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Including the cities of Chadron, Chadron St Park, Alliance,
Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard,
Redington, Kimball, Sidney, Brownson, Harrison, and Agate
1203 PM MDT Sat May 22 2021
Patchy dense fog has formed throughout the Nebraska panhandle.
Patches of visibilities less than a quarter mile are likely until
2 PM MDT. Maintain caution if traveling by keeping distance
between vehicles and turning your headlights on.
LK